I was been diagnosed with MS in 2004 and did nothing until 2008 when I got to the right doctor in early 2008 who scared the mess out of me. He wanted to put me on Tysabri right away but I was pregnant and had to wait. I noticed that the intermittent buzzing and tingling I felt in my hands became permanent in my 3rd month of pregnancy. They feel that way all the time and its worse now particularly in my right hand where I lose all dexterity after typing for about 10 min straight. Anyhow I got on Tysabri 3 months after I delivered. Since I have had my baby, my symptoms have rapidly increased, particularly with walking. No new lesions but I feel like I'm in a progressive stage of MS. It's five years later and I can barely walk ten minutes without having significant foot-drop. My balance is horrible as well. Today I fell in the mall for the first time and I was alone. I feel like a sitting duck as every year my walking ability has become worse. I'm 44 and at this rate I don't know what ability I will have within the next five years. Is there anything other than Ampyra which I have tried to improve walking and balance? I've been to a physical therapist as well. I'm looking for alternative therapies. Please help.
Have you discussed these worsening symptoms with your neurologist? If you are in a flare, your doc might recommend steroid treatment. If you have been on Tysabri for five years and you feel that it isn't doing what it should, then it's time to discuss the possibility of getting on a different therapy.
Have you investigated walking aids? Using a cane helps greatly with balance and weakness. A foot drop brace, aka ankle-foot orthotic (AFO) helps keep your weak foot at a 90-degree angle so that when it weakens, you won't trip and fall. Ask your doctor about these.
Ampyra can improve walking speed for some patients. You'd have to try it to find out if it can help you.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.